Indiana, 2015Flooding in Indiana, January 5 to 8, 2015
January 5 to 8, 2015 · NWS PAH · 2 events in 2 counties and zones
Minor flooding occurred on the White River. The flooding was in response to heavy rainfall on the 3rd caused by a surface low pressure system that moved northward from the western Gulf coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding occurred on the White River. The flooding was in response to heavy rainfall on the 3rd caused by a surface low pressure system that moved northward from the western Gulf coast. The low brought widespread heavy rainfall averaging from one to three inches, with isolated higher amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 4, 6:07 PM EST, 6 hours 23 minutes earlier.
Area forecast discussion, Jan 4, 6:07 PM EST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CST Sun Jan 4 2015
.UPDATE...
Issued at 505 PM CST SUN JAN 4 2015
Updated Aviation section for 00Z TAF Issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 234 PM CST SUN JAN 4 2015
Our next Arctic intrusion will be quite rude in comparison to that
which is currently filtering through the forecast area. A look at
NAEFS standardized anomalies indicates that the surface high will
be of record proportions. Temperature anomalies are not as
extreme as the MSLP, but we will be just about as cold as we can
ever expect to get without snow cover.
Temperatures will fall continuously from late Tuesday through
Thursday morning. Temperatures will bottom out near zero across
the north Thursday morning. Wind chills will drop below zero in
the north late Tuesday night and will flirt with Wind Chill
Advisory levels (-10F) along I-64 all day Wednesday. Wind chills
will drop below zero over the entire area through the day Wednesday.
Back to the current situation... Strong cold advection is under
way across the region this afternoon. The last of some light
showers will be drifting into northwest Tennessee in the next
hour or so, while some very light echoes, possibly some flurries,
spread southeast through the Evansville Tri State area. Not much
in the way of flurries/drizzle showing up in METARS at 20Z, so
will keep an eye on them and add in the flurries if necessary.
Skies should clear out this evening, and west northwest winds will
slowly diminish, as the surface high approaches from the west.
At least this afternoon, most short-range guidance has been too
strong with the cold/dry advection, so confidence in
temperature/dewpoint forecast tonight is not great. Stayed close
to statistical guidance for lows.
The models continue to bring the surface low eastward through the
area Monday, with winds becoming south/southeast in the west in
the afternoon. The south winds will really increase through the
night, as a clipper system pass by just to our north and
northeast. Lows Monday night will likely be at the beginning of
the period, with a slow increase through the night.
The models have been pretty consistent in keeping any precipitation
Monday night just northeast of our forecast area, but decided to
add in the slimmest of slight chances right along the White River
to blend better with my neighbors. Any precipitation would be in
the form of light snow.
As the surface low associated with the clipper passes east of the
area early Tuesday, winds will become northwest, but the Arctic
surge will not arrive until late Tuesday night. Highs on Tuesday
will be tricky with some clouds, northwest winds, and a relatively
mild start. Didn't stray far from the consensus of guidance, but
did go a bit warmer in the south.
.LONG TERM...(Wednesday through Sunday)
Issued at 234 PM CST SUN JAN 4 2015
Medium confidence through the upcoming week with lower confidence
headed into the weekend.
The main focus or threat will be the cold temps and the dangerous
wind chill values for mid week. As far as precip the best will be a
slight chance of light snow or flurries this weekend. Very low
confidence in measurable snow period. For about 6 hours Saturday
aftn the ECMWF indicates the ice crystal growth area saturates. This
was not the case with yesterdays run and the current run of the GFS
which indicate lack of moisture for measurable snow...but cant rule
out flurries with either model.
Otherwise Wednesday night ambient temperatures will bottom out near
zero. Wind chills will approach but not reach advisory criteria
ranging from -5 to near -10 degrees. Those values do not reflect
what the gusts may produce. The aforementioned values reflect only
the sustained wind not gusts. As stated in previous discussion the
models are slower with the warming trend into the weekend. This
makes sense considering how difficult it is to displace dense cold
air once its in place. Therefore embraced the slower warmup and
slower moisture return.
&&
.AVIATION...
Issued at 505 PM CST SUN JAN 4 2015
MVFR cigs prevail into the evening, but should scatter and clear
overnight as the trof axis shifts east of the Commonwealth.
A few-scattered diurnal cu may develop tmrw in an otherwise
drying column, as winds diminish with surface high pressure
settling overhead.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jan 4, 4:23 PM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CST SUN JAN 4 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 PM CST SUN JAN 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIND CHILLS WILL APPROACH MINUS 10 ALONG INTERSTATE 64 WEDNESDAY.
WIND CHILLS WILL DROP BELOW ZERO THROUGHOUT THE REGION WEDNESDAY
AND WEDNESDAY NIGHT. REFER TO THE SPECIAL WEATHER STATEMENT FOR
DETAILS ON THE COLD AIR OUTBREAK FOR MUCH OF THE WEEK
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRS
Flood, Pike
- When
- January 5, 12:30 AM EST to January 8, 1:15 AM EST
- Where
- Pike County, Petersburg to 3.84 mi N of Petersburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
Minor flooding occurred along the White River near Petersburg. Lowland flooding affected a number of rural county roads. Flooding affected low agricultural lands and low oil fields.
Flood, Gibson
- When
- January 5, 3:30 PM CST to January 8, 11:45 PM CST
- Where
- Gibson County, 0.93 mi WSW of Giro to 1.81 mi NNE of Hazleton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.493, -87.484
Minor flooding occurred along the White River near Hazleton. Floodwaters covered low ground, inundating low-lying oil fields. A couple of low rural roads were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Cold in Illinois, January 5 to 6, 20152 deaths · 3 events
- Debris Flow in Washington, January 5, 2015$300,000 · 1 event
- High Wind and Strong Wind in Massachusetts, January 5, 2015$79,000 · 50 kt wind · 10 events
- Winter Storm and Winter Weather in Ohio, January 5 to 6, 201532 events
- Heavy Snow in Iowa, January 5, 201523 events
- Winter Storm and Winter Weather in South Dakota, January 5, 201521 events
- Winter Storm and Winter Weather in Iowa, January 5 to 6, 201521 events
- Winter Weather in Indiana, January 5 to 6, 201520 events
- Winter Storm and Winter Weather in Illinois, January 5 to 6, 201513 events
- Heavy Snow in Indiana, January 5 to 6, 201513 events
- Winter Storm and Winter Weather in Iowa, January 5, 201511 events
- Winter Storm in Minnesota, January 5, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551891, 551890.